hello, grateful for any advice please. I've just completer 4 lots of EC infusions, once every 2 weeks (3rd dose delayed following an infection) The last 2 doses were reduced to 80% because of bad sickness and fatigue, the final Epirubicin part of the infusion was reduced to 66% so fewer problems than the previous dose which I reacted very extremely to. I'm worried about the next drug - I have arthritis in hands and feet and I'm prone to joint pain anyway. I understand this can be a side effect of Paclitaxel? As I reacted badly to EC am I likely to also have rough side effects with paclitaxel? I'm very scared of carrying on with the treatment as I feel very 'poisoned' at the moment. I've had a full mastectomy (left side) 1 of the 2 sentinel lymph nodes removed was clear, the other had a cancer in it. I won't be able to have any more surgery because of Covid so radiation following chemo will be the plan I suppose, followed by hormone therapy. i'm ER positive but HER negative. Many thanks MAggie
Hi greyh1234 (Maggie),
Thanks for getting in touch and welcome to our online community.
I am sorry to hear that you had such a horrible time with your recent treatment. Suffering a drug reaction and severe side effects can be a very scary thing to happen. It’s no wonder you are anxious about starting a new treatment.
Any medication, supplements or treatments can carry the risk of an individual having some form of a possible reaction or side effects. Unfortunately, there is no way to predict who will have any issues and to what extent. It can happen to anyone at any time.
It does not mean that because you have had a previous reaction, side effects or have an underlying health issue that you may be necessarily more at risk of a future reaction with a new medication.
Paclitaxel like all drugs comes with a list of possible side effects. It’s important to remember that this list is only to make you aware of side effects that can, may or could happen. The list is in no way a definite list of what to expect or a list of what will happen to you when you take the drug. Unfortunately, there is no way to predict exactly if you will have any side effects or issues from the medication. The team give you this as they need to make you aware of what can happen and to look out for.
You are right, some of the most common side effects can be muscle pain and tingling to hands and feet, also known as peripheral neuropathy. You are not necessarily at any higher risk of these side effects because of your underlying arthritis.
Evidence suggests that at last 1-10% of patients will suffer some form of muscle pain and approximately up to 10% may develop a peripheral neuropathy during treatment with paclitaxel.
I know this must be a worrying and anxious time, thinking about whether to go ahead with further treatment. Talking over your worries with your clinical team is important just now. Write down any specific questions or worries you may be having. It allows them to know just how scared you are and offer further advice and support about why they feel this treatment is needed and of benefit. It also allows you some peace of mind about the any risk you may have during treatment and how they will manage this.
Remember you always have the option to decline this treatment. It is always your right to your own personal choice regarding any treatments. It may be worthwhile asking your team if there are any other treatment options that you could consider. Your team will always discuss the most effective treatment for you, the risks of treatment and the benefits of treatment.
I also noticed in your heading that you mentioned zoledronic acid but did not mention this in your email. I am including some further information on this that may be useful to look over. Any questions you have then please don’t hesitate to get back in touch.
Worrying about treatment can be a stressful time. Speaking with your GP may be helpful if you feel you are struggling. They can offer help and arrange further support such as talking therapies if this is needed. Talking about how you are feeling can help to give you further reassurance and support.
As human beings we are not always kind to ourselves. We tend to terrorise ourselves with the worst-case scenarios and fears in our thoughts. Mindfulness is a way of paying attention to your thoughts and emotions and can be used to help you relax and manage these thoughts you are having.
Maggie’s is another source of emotional support and runs some online support and activities for people living with cancer.
Remember you can always call us to discuss any worries you may be having. Please don’t feel alone. It’s always good to talk. We are happy to listen and offer advice if needed.
I glad to see that you have joined our online breast group. The support of others in similar circumstances can be invaluable at times like this. It may be helpful to reach out and see if anyone else has had a similar experience to the one that you have.
Breast cancer now also have a service someone like me where they can buddy you up with someone going through a similar experience. This may be a great source of friendship and support to you.
I hope this information is helpful. If you have any further questions, please don’t hesitate to get in touch by email or phone. The Macmillan Support Line offers practical, clinical, financial and emotional support. You can call us free from landlines and from most mobile phone networks* on 0808 808 00 00, Monday to Sunday, 9am – 5pm.
Take care and best wishes,
Macmillan Cancer Information Nurse Specialist
Whatever cancer throws your way, we’re right there with you.
We’re here to provide physical, financial and emotional support.
© Macmillan Cancer Support 2020
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: 668265007